Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2014, Article ID 969578, 5 pages
http://dx.doi.org/10.1155/2014/969578
Case Report

Circulatory Support with Venoarterial ECMO Unsuccessful in Aiding Endogenous Diltiazem Clearance after Overdose

1Hospital Pharmacy Services, Mayo Clinic, 200 1st SW, Rochester, MN 55905, USA
2Division of Pulmonary and Critical Care Medicine, Mayo Clinic, 200 1st SW, Rochester, MN 55905, USA
3Department of Emergency Medicine and Division of Pulmonary and Critical Care Medicine, Loyola University Medical Center, 2160 S 1st Avenue, Maywood, IL 60153, USA

Received 6 June 2014; Accepted 29 July 2014; Published 17 August 2014

Academic Editor: Moritoki Egi

Copyright © 2014 Erin N. Frazee et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. C. Bronstein, D. A. Spyker, L. R. Cantilena Jr., B. H. Rumack, and R. C. Dart, “2011 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 29th Annual Report,” Clinical toxicology, vol. 50, no. 10, pp. 911–1164, 2012. View at Publisher · View at Google Scholar · View at Scopus
  2. M. Deters, I. Bergmann, G. Enden et al., “Calcium channel antagonist exposures reported to the Poisons Information Center Erfurt,” European Journal of Internal Medicine, vol. 22, no. 6, pp. 616–620, 2011. View at Publisher · View at Google Scholar · View at Scopus
  3. W. Kerns II, “Management of β-adrenergic blocker and calcium channel antagonist toxicity,” Emergency Medicine Clinics of North America, vol. 25, no. 2, pp. 309–331, 2007. View at Publisher · View at Google Scholar · View at Scopus
  4. M. Belleflamme, P. Hantson, T. Gougnard et al., “Survival despite extremely high plasma diltiazem level in a case of acute poisoning treated by the molecular-adsorbent recirculating system,” European Journal of Emergency Medicine, vol. 19, no. 1, pp. 59–61, 2012. View at Publisher · View at Google Scholar · View at Scopus
  5. D. M. Roberts, J. A. Roberts, R. J. Boots, R. Mason, and J. Lipman, “Lessons learnt in the pharmacokinetic analysis of the effect of haemoperfusion for acute overdose with sustained-release diltiazem,” Anaesthesia, vol. 63, no. 7, pp. 714–718, 2008. View at Publisher · View at Google Scholar · View at Scopus
  6. K. M. Williamson and G. D. Dunham, “Plasma concentrations of diltiazem and desacetyldiltiazem in an overdose situation,” Annals of Pharmacotherapy, vol. 30, no. 6, pp. 608–611, 1996. View at Google Scholar · View at Scopus
  7. A. C. Young, L. I. Velez, and K. C. Kleinschmidt, “Intravenous fat emulsion therapy for intentional sustained-release verapamil overdose,” Resuscitation, vol. 80, no. 5, pp. 591–593, 2009. View at Publisher · View at Google Scholar · View at Scopus
  8. R. E. Ferner, O. Odemuyiwa, A. B. Field, S. Walker, G. N. Volans, and D. N. Bateman, “Pharmacokinetics and toxic effects of diltiazem in massive overdose,” Human Toxicology, vol. 8, no. 6, pp. 497–499, 1989. View at Publisher · View at Google Scholar · View at Scopus
  9. F. L. Cantrell and S. R. Williams, “Fatal unintentional overdose of diltiazem with antemortem and postmortem values,” Clinical Toxicology, vol. 43, no. 6, pp. 587–588, 2005. View at Publisher · View at Google Scholar · View at Scopus
  10. A. Durward, A. M. Guerguerian, M. Lefebvre, and S. D. Shemie, “Massive diltiazem overdose treated with extracorporeal membrane oxygenation,” Pediatric Critical Care Medicine, vol. 4, no. 3, pp. 372–376, 2003. View at Google Scholar · View at Scopus
  11. K. Luomanmäki, E. Tiula, K. T. Kivistö, and P. J. Neuvonen, “Pharmacokinetics of diltiazem in massive overdose,” Therapeutic Drug Monitoring, vol. 19, no. 2, pp. 240–242, 1997. View at Publisher · View at Google Scholar · View at Scopus
  12. R. Masson, V. Colas, J. Parienti et al., “A comparison of survival with and without extracorporeal life support treatment for severe poisoning due to drug intoxication,” Resuscitation, vol. 83, no. 11, pp. 1413–1417, 2012. View at Publisher · View at Google Scholar · View at Scopus
  13. F. De Rita, L. Barozzi, G. Franchi, G. Faggian, A. Mazzucco, and G. B. Luciani, “Rescue extracorporeal life support for acute verapamil and propranolol toxicity in a neonate,” Artificial Organs, vol. 35, no. 4, pp. 416–420, 2011. View at Publisher · View at Google Scholar · View at Scopus
  14. J. Kolcz, J. Pietrzyk, K. Januszewska, M. Procelewska, T. Mroczek, and E. Malec, “Extracorporeal life support in severe propranolol and verapamil intoxication,” Journal of Intensive Care Medicine, vol. 22, no. 6, pp. 381–385, 2007. View at Publisher · View at Google Scholar · View at Scopus
  15. G. Maclaren, W. Butt, P. Cameron, A. Preovolos, R. McEgan, and S. Marasco, “Treatment of polypharmacy overdose with multimodality extracorporeal life support,” Anaesthesia and Intensive Care, vol. 33, no. 1, pp. 120–123, 2005. View at Google Scholar · View at Scopus
  16. C. Daubin, P. Lehoux, C. Ivascau et al., “Extracorporeal life support in severe drug intoxication: a retrospective cohort study of seventeen cases,” Critical care (London, England), vol. 13, no. 4, p. R138, 2009. View at Google Scholar · View at Scopus
  17. M. Holzer, F. Sterz, W. Schoerkhuber et al., “Successful resuscitation of a verapamil-intoxicated patient with percutaneous cardiopulmonary bypass,” Critical Care Medicine, vol. 27, no. 12, pp. 2818–2823, 1999. View at Google Scholar · View at Scopus
  18. W. G. Hendren, R. S. Schieber, and L. K. Garrettson, “Extracorporeal bypass for the treatment of verapamil poisoning,” Annals of Emergency Medicine, vol. 18, no. 9, pp. 984–987, 1989. View at Publisher · View at Google Scholar · View at Scopus
  19. J. C. Nault, B. Megarbane, J. Theodore et al., “Poisoning-related bowel infarction: characteristics and outcomes,” Clinical Toxicology, vol. 47, no. 5, pp. 412–418, 2009. View at Google Scholar
  20. Diltiazem Full Prescribing Information, BTA Pharmaceuticals, Bridgewater, NJ, USA, 2010.